Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2008, 4:50 AM CDT for Ward County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 4:50 AM CDT (09:50 UTC)
- Expired
- Jul 23, 2008, 5:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 2:03 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 230950
SVRBIS
NDC101-231045-
/O.NEW.KBIS.SV.W.0243.080723T0950Z-080723T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
THIS INCLUDES THE CITY OF MINOT...
* UNTIL 545 AM CDT
* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 27 MILES WEST OF MINOT...AND MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF MINOT BY 545 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL...THIS STORM IS PRODUCING FREQUENT
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4829 10109 4791 10176 4805 10192 4823 10192
4846 10171 4846 10149
TIME...MOT...LOC 0950Z 231DEG 23KT 4810 10181
$$
SCHECK1 follow-up statement
000
WWUS53 KBIS 231020
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
520 AM CDT WED JUL 23 2008
NDC101-231045-
/O.CON.KBIS.SV.W.0243.000000T0000Z-080723T1045Z/
WARD ND-
519 AM CDT WED JUL 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR CENTRAL WARD COUNTY...
AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DES LACS...OR 16 MILES WEST OF MINOT...
MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DES LACS BY 530 AM CDT...
BURLINGTON AND 7 MILES SOUTHEAST OF FOXHOLM BY 540 AM CDT...
8 MILES NORTHWEST OF MINOT BY 545 AM CDT...
IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4829 10109 4791 10176 4805 10192 4823 10192
4846 10171 4846 10149
TIME...MOT...LOC 1019Z 231DEG 23KT 4821 10162
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 2:30 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 AM CDT WED JUL 23 2008 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... THE FORECAST CONCERNS FOR THIS PERIOD ARE CHANCES THUNDERSTORMS TONIGHT AND AGAIN TOMORROW AFTERNOON. AN UNSTABLE ATMOSPHERE IS STILL IN PLACE AFTER THE MCS MOVED THROUGH LAST NIGHT INTO THIS MORNING. A DEVELOPING COOL FRONT SITS TO JUST OUR WEST ALONG THE MONTANA/NORTH DAKOTA BORDER. DEW POINTS AHEAD OF THE FRONT REMAIN IN THE LOWER TO MID 60S WHILE BEHIND THE FRONT THEY ARE IN THE MID TO UPPER 50S. A STRONG CAPES REMAINS IN PLACE AHEAD OF THE FRONT BUT SUFFICIENT CAPE...2000+...AND BULK SHEAR...25 TO 35KTS...IS EXPECTED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON WEST AND EARLY THIS EVENING ACROSS CENTRAL PORTIONS OF THE STATE. THE MAIN IMPULSE MOVING THIS FRONT THROUGH WILL LIFT FARTHER NORTHEASTWARD INTO CANADA BY THIS EVENING. THUNDERSTORMS CHANCES DECREASE TONIGHT FROM WEST TO EAST AS THE STORMS BECOME MORE ELEVATED. THE FRONT WILL BE ALONG A LINE FROM DEVILS LAKE TO JAMESTOWN BY 12Z WEDNESDAY WERE THUNDERSTORMS MAY STILL BE ONGOING. A SECOND IMPULSE NOW MOVING INTO THE PACIFIC NORTHWEST COAST WILL MOVE THROUGH TOMORROW AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE IN THE AREA FOR MORE THUNDERSTORMS DURING THIS TIME PERIOD. NOT EXPECTING ANY SEVERE THUNDERSTORMS TOMORROW. RIDGING STARTS TO BUILD BACK INTO THE REGION LATE THURSDAY AS THE UPPER LEVEL SYSTEM PASSES TO OUR EAST. HEIGHTS WILL SLOWLY REBOUND FRIDAY BEFORE ANOTHER SYSTEM LOOKS TO PUSH THE RIDGE BACK DOWN AGAIN AS IT APPROACHES THE NORTHERN PLAINS LATE IN THE DAY ON SATURDAY. EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE CLIMATOLOGY THROUGHOUT THE SHORT TERM. .LONG TERM...SATURDAY THROUGH WEDNESDAY... MAIN UPPER LEVEL HUDSON BAY LOW AND LOW OFF WEST COAST OF NORTH AMERICA WITH WEAK BROAD RIDGE OVER CENTRAL NORTH AMERICA. KEPT PRECIP CHANCES OVER WESTERN NORTH DAKOTA FOR SUNDAY THROUGH TUESDAY...WITH MODELS STRENGTHENING THE RIDGE ON WEDNESDAY. IN CENTRAL/EASTERN NORTH DAKOTA...KEPT MENTION OF THUNDERSTORMS OUT ON SUNDAY/MONDAY AS RIDGE DEVIATES FROM ZONAL TO NORTHWESTERLY...WITH MORE INFLUENCE FROM THE WESTERN EDGE OF THE HUDSON BAY LOW. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS AROUND 60. && .AVIATION... SURFACE LOW OVER EASTERN SASKATCHEWAN AND THROUGH THE WESTERN DAKOTAS. THIS FEATURE IS FORECAST TO MOVE INTO CENTRAL NORTH DAKOTA BY MIDNIGHT TONIGHT AND MOVE INTO THE RED RIVER VALLEY BEFORE NOON ON THURSDAY. MAIN AVIATION HAZARDS INCLUDE SHOWERS AND THUNDERSTORMS AND ACCOMPANYING LOW CLOUDS. THE MAIN AREAS OF SHOWERS AND THUNDER OVER CENTRAL/EASTERN NORTH DAKOTA WILL MOVE EAST INTO THE RED RIVER VALLEY TODAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. REDEVELOPMENT OF THUNDERSTORMS EXPECTED ALONG AND EAST OF THE SURFACE LOW/TROUGH OVER WESTERN AND CENTRAL NORTH DAKOTA BY EARLY/MID AFTERNOON...SOME OF WHICH WILL LIKELY BE SEVERE WITH WINDS GUSTING TO 60 MPH AND HEAVY RAIN. ANOTHER UPPER LEVEL WAVE WAS ASSOCIATED WITH THUNDERSTORMS IN SOUTHEASTERN SASKATCHEWAN EARLY THIS AFTERNOON. THIS AREA IS EXPECTED TO MOVE EAST ACROSS NORTHERN NORTH DAKOTA. STRONG SOUTHEAST WINDS AHEAD OF THE LOW WILL EXTEND TO FROM 1000 FEET TO BEYOND 5000 FEET IN EXCESS OF 40KTS - THE LOW LEVEL JET AHEAD OF THE SYSTEM. && .HYDROLOGY... PRECIPITABLE WATER VALUES APPROACHING 1.90 INCHES...STRONG THETA-E ADVECTION AND MOISTURE FLUX AHEAD OF THE COLD FRONT ACROSS WESTERN NORTH DAKOTA POINT TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING AS A THREAT WITH THUNDERSTORMS THAT DO DEVELOP EAST OF THE AFOREMENTIONED FRONT. THE HEAVY RAINFALL THREAT IS ALSO SUPPORTED BY DOMINANT WARM PRECIPITATION PROCESSES IN THUNDERSTORMS THAT DO DEVELOP WITH LOW CENTROID CORES BELOW THE HAIL PRODUCTION ZONE WITH A DEEP IN CLOUD WARM LAYER WITH FREEZING LEVELS NEAR 16 KFT...THIN CAPE PROFILES...SLOW STORM MOTION AND K-INDEX VALUES NEAR 40. FURTHERMORE... ANY THUNDERSTORMS THAT DEVELOP OVER A 50-70 MILE WIDE SWATH OF 1.00+ INCH RAINFALL AMOUNTS FROM EARLY WEDNESDAY MORNING FROM LIGNITE TO WING WILL POSE A FLOOD THREAT ON ALREADY SATURATED SOILS. JAMESTOWN RECEIVED 1.59 INCHES OF RAINFALL BETWEEN 18-1852Z AS RESULT A OF A LOW CENTROID THUNDERSTORM WITHIN THE ABOVE STORM ENVIRONMENT. A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 4 PM CDT FOR THE SOUTHERN TWO THIRDS OF STUTSMAN COUNTY. ADDITIONAL THUNDERSTORMS OVER THIS AREA WILL HAVE TO BE CLOSELY MONITORED FOR FLOODING POTENTIAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/DC/JV/PA
Hazardous weather outlook, Jul 23, 3:40 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 340 AM CDT WED JUL 23 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 340 AM CDT WED JUL 23 2008 /240 AM MDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORM CHANCES WILL CONTINUE THIS MORNING THROUGH THIS EVENING AS A STRONG SURFACE FRONT PUSHES SLOWLY ACROSS THE STATE...AIDED BY A SIGNIFICANT UPPER LEVEL TROUGH MOVING INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE ON THURSDAY AND THURSDAY NIGHT. A FEW STRONG STORMS MAY BE POSSIBLE...ESPECIALLY SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:56 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 64 min |
| Jul 23, 6:53 AM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jul 23, 1:00 PM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Jul 23, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 67 min |
| Jul 23, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 53 min |
| Jul 23, 6:24 PM CDT | Tornado Warning | BIS | Sioux | 36 min |
| Jul 23, 6:57 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.